Chang­ing sense of taste just one chemo­ther­apy side ef­fect

The Saline Courier Weekend - - OPINION - D . R GLAZIER

Dear Doc­tor:

A dear friend is about to start chemo­ther­apy treat­ments, so I’ve been re­search­ing the side ef­fects she can ex­pect, and it’s a lot. I’ve read that even her sense of taste could change. Is that true? Can any­thing be done?

Dear Reader: You’re cor­rect about the wide range of po­ten­tial side ef­fects that can oc­cur dur­ing treat­ment for can­cer. Al­though we tend to be most fa­mil­iar with the nau­sea, hair loss and fa­tigue that of­ten ac­com­pany chemo­ther­apy, ad­verse side ef­fects can arise from many dif­fer­ent can­cer treat­ments.

In ad­di­tion to chemo­ther­apy, treat­ments in­clude ra­di­a­tion, hor­mone, pre­ci­sion and im­munother­a­pies. In the course of tar­get­ing and dis­rupt­ing can­cer cells, th­ese ther­a­pies can re­sult in swelling, bruis­ing, ane­mia, in­fec­tion, nerve pain, mem­ory prob­lems, uri­nary and blad­der is­sues, di­ar­rhea, loss of ap­petite and as you have dis­cov­ered, changes to the sense of taste. The sense of smell, which is closely linked to our abil­ity to taste, can be af­fected as well.

A loss of ap­petite and changes to taste may seem like the least chal­leng­ing side ef­fects in that daunt­ing list, but they can have a pro­found ef­fect on a pa­tient’s abil­ity to both with­stand the rig­ors of treat­ment, and to their suc­cess­ful re­cov­ery once treat­ment has con­cluded.

Due to phys­i­cal side ef­fects like nau­sea, pain and fa­tigue, pa­tients of­ten lose their ap­petites. This makes proper nu­tri­tion and main­tain­ing weight a com­mon strug­gle for can­cer pa­tients. Add in an al­tered sense of smell and taste, and the goal of a nour­ish­ing diet be­comes even more of a strug­gle. That’s why we think it’s wise for pa­tients to work with a reg­is­tered di­eti­tian to help with spe­cific nu­tri­tional needs dur­ing treat­ment, and dur­ing re­cov­ery as well.

Changes to taste of­ten ac­com­pany cer­tain can­cer med­i­ca­tions, which can al­ter the com­mu­ni­ca­tion be­tween the brain, which in­ter­prets taste and smell, and the re­cep­tors in the mouth and nose. Dry mouth, mouth in­fec­tions and sores in the mouth and gums can also af­fect taste. Pa­tients of­ten re­port that foods take on a metal­lic taste, or come across as acidic, bit­ter or even ran­cid.

Though th­ese changes can’t be re­versed dur­ing treat­ment, there are strate­gies to help pa­tients man­age them. Pa­tients who find that cer­tain foods taste bad, even those that were pre­vi­ous fa­vorites, shouldn’t force them­selves to eat. In­stead, ex­per­i­ment with small amounts of other foods to find some­thing more tol­er­a­ble, even if they’re odd or un­fa­mil­iar. Foods served at room tem­per­a­ture or chilled will of­ten carry less scent and fla­vor than those that are hot. Fresh and frozen fruit and veg­eta­bles won’t carry the same tinny taste of canned foods.

The Amer­i­can Can­cer So­ci­ety sug­gests rins­ing the mouth with a so­lu­tion of 1/2 tea­spoon of salt and 1/2 tea­spoon of bak­ing soda, mixed into a cup of warm water, to help stop bad tastes. It’s also im­por­tant to prac­tice good oral hy­giene, brush­ing sev­eral times each day and floss­ing. We’re happy we can end with the good news that, for most pa­tients, taste and smell re­turn to nor­mal in a few months fol­low­ing the end of treat­ment.

Eve Glazier, M.D., MBA, is an in­ternist and as­so­ciate pro­fes­sor of medicine at UCLA Health. Eliz­a­beth Ko, M.D., is an in­ternist and as­sis­tant pro­fes­sor of medicine at UCLA Health.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.